Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 218, NWS Sioux Falls, SD

June 13, 2001Minnehaha County, Moody County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2001, 8:47 PM CDT for Minnehaha County, Moody County, South Dakota. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 13, 2001, 8:47 PM CDT (01:47 UTC)
Expired
Jun 13, 2001, 9:15 PM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Minnehaha County, SD, Moody County, SD

What was reported inside it

TimeReportWhereRemark
Jun 13, 8:55 PM CDTHail 0.75Trent, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 4:30 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 140148
SVRFSD
SDC099-101-140215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
847 PM CDT WED JUN 13 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA
  NORTHEASTERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 915 PM CDT

* AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF GARRETSON...OR ABOUT 16
  MILES NORTH OF SIOUX FALLS...MOVING NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRENT AROUND 855 PM CDT
  FLANDREAU AROUND 910 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4369 9670 4370 9651 4411 9645 4411 9670

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:55 PM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jun 13, 3:55 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT WED JUN 13 2001

KIND OF CRAZY HERE TODAY...SO WE'LL BE BRIEF. EVEN HAVE LONG TERM
FLOODING TO WORRY ABOUT NOW. IN THE SHORT TERM...ANOTHER SHORTWV
DEPICTED BY CRNT WV AND MDLS TO MOVE UP THE STALLED SFC BNDRY FOR
THE FIRST HALF TNGT. THEREFORE...LIKELY SETTING UP ANOTHER ROUND OF
CONVECTION TNGT. ONE THING THAT IS DIFFERENT THAN LAST NIGHT...IS
THE DIR WIND SHEAR IS NOT QUITE AS IMPRESSIVE...AS THE UPR LVL
SUPPORT MATURES...MORE WINDS ALOFT ARE UNIDIRECTIONAL OUT OF THE SW.
WHAT IS MOST IMPRESSIVE IS A LLVL JET SETTING UP TNGT...WITH 70 KNTS
PROGGED IN CNTRL KS...BUMPING INTO ONLY 10 TO 20 KNTS IN ERN NEB...SO
SPEED CONVERGENCE IS TREMENDOUS. SO WE HAVE A STALLED SFC BNDRY...
WITH A MID LVL SHORTWV AND SPEED CONVERGENCE CAUSING PROBLEMS TNGT.
ISSUED A FFA FOR MUCH OF THE ERN CWA DUE TO SATURATED GROUND.

HEAVY RAIN THREAT BEGINS TO SETUP LATE TNGT FOR THE JAMES. THTE
RIDGE BEGINS TO STALL IN THIS AREA...AND AVN/ETA DEPICT A
TROWAL...EVEN FOR THIS TIME OF YEAR WITH TREMENDOUS 850-700MB
FRONTOGENSIS PROGGED TO PERSIST IN THIS AREA AND WWD THRU THU NIGHT.
THEREFORE WITH CRNT LOW TRACK FCST...WRAP ARND HEAVY RAINS COULD
OCCUR IN THIS AREA CAUSING PROBLEMS OVER ALREADY SATURATED GROUND.

THE ERN HALF OF THE CWA MAY ACTUALLY GET DRY SLOTTED ON THURSDAY...AT
LEAST DRY SLOTTED ALOFT...SO CONVECTION WILL BE MORE SCATTERED BUT
WATCH OUT FOR A WIND THREAT.

SYSTEM FINALLY CLEARS OUT LATER THU NIGHT AND FRIDAY...LEAVING SOME
WINDS BEHIND. NOT MUCH TIME TO LOOK AT THE EXTENDED...BUT A SERIES
OF SHORTWVS MOVE THRU SUNDAY THRU TUESDAY...NOT AS STRONG AS THIS
SERIES OF COURSE. WEDNESDAY...WENT DRY FOR NOW...EVEN THO THE MRF IS
PAINTING PCPN ON US...USUALLY THESE THINGS ARE A LITTLE FAST.

.FSD...FLASH FLOOD WATCH TONIGHT THROUGH THURSDAY NIGHT FOR THE
       JAMES VALLEY TOWARD THE MO VALLEY.
       FLASH FLOOD WATCH TONIGHT ONLY...FOR THE I 29 CORRIDOR...SW
       MINNESOTA AND FAR NW IA.

 FUHS

In the hours before

Local storm report, Jun 13, 4:14 PM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0402 PM    8 NE BRUCE                SD   .88 INCH HAIL
06/13/01   BROOKINGS                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 13, 6:33 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
633 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0624 PM    DAKOTA CITY               NE   1 INCH HAIL
06/13/01   DAKOTA                         REPORTED BY STORM
                                          SPOTTER.

0627 PM    SIOUX CITY                IA   .88 INCH HAIL
06/13/01   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0627 PM    SOUTH SIOUX CITY          NE   1.75 INCH HAIL
06/13/01   DAKOTA                         REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jun 13, 7:30 PM CDT, 1 hour 17 minutes before
SDZ038>040-050-052>069-140100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
730 PM CDT WED JUN 13 2001

...TORNADO WATCH NUMBER 415 CANCELLED FOR SOUTHEAST AND EAST CENTRAL
SOUTH DAKOTA...

THE LINE OF SEVERE THUNDERSTORMS HAS MOVED INTO SOUTWEST MINNESOTA
AND NORTHWEST IOWA. THE THREAT OF SEVERE WEATHER HAS DIMINISHED
ACROSS SOUTHEAST AND EAST CENTRAL SOUTH DAKOTA...THEREFORE THE
TORNADO WATCH WHICH WAS IN EFFECT UNTIL 9 PM HAS BEEN CANCELLED.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:10 PM CDTSevere Thunderstorm WarningFSDUnion35 min
Jun 13, 7:29 PM CDTSevere Thunderstorm WarningFSDLincoln46 min
Jun 13, 7:43 PM CDTSevere Thunderstorm WarningFSDUnion32 min
Jun 13, 9:12 PM CDTSevere Thunderstorm WarningFSDBrookings33 min
Jun 13, 9:20 PM CDTSevere Thunderstorm WarningFSDMinnehaha25 min
Jun 13, 9:29 PM CDTSevere Thunderstorm WarningFSDUnion31 min
Jun 14, 5:50 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld25 min
Jun 14, 6:15 PM CDTSevere Thunderstorm WarningFSDBeadle30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.